Michigan, 2011

Hail and Damaging Winds in Michigan, May 23, 2011

May 23, 2011 · NWS DTX · 25 events in 7 counties and zones

Numerous severe thunderstorms impacted areas south of M-59.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Numerous severe thunderstorms impacted areas south of M-59.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 23, 6:04 AM EST, 5 hours 6 minutes earlier.

Area forecast discussion, May 23, 6:04 AM EST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 AM EDT MON MAY 23 2011

.AVIATION...

THE CHANCES OF THUNDERSTORMS THIS AFTERNOON APPEAR HIGH ENOUGH TO
INCLUDE A THREE HOUR TEMPO GROUP IN THE TAFS. GIVEN THE POTENTIAL
INSTABILITY AND WIND FIELDS...COVERAGE AND INTENSITY OF STORMS WILL
LIKELY HAVE A MAJOR IMPACT ON AIR TRAFFIC THIS AFTERNOON. DAYTIME
HEATING AND A TIGHT SOUTHERLY GRADIENT WILL LEAD TO STRONG WINDS
THIS AFTERNOON AS WELL. MODEL SOUNDINGS SUGGEST WIND GUSTS MAY
APPROACH 30 KNOTS DURING PEAK AFTERNOON HEATING.

FOR DTW...LATEST MODEL SOLUTIONS SUGGEST THE MOST PROBABLE TIMING
FOR THUNDERSTORMS IN THE DETROIT AREA WILL BE BETWEEN 20Z AND 23Z.
THERE IS ALSO FAIRLY HIGH CONFIDENCE THAT SOUTHERLY WIND GUSTS WILL
FREQUENTLY EXCEED 25 KNOTS TODAY.

&&

.PREV DISCUSSION...ISSUED 359 AM EDT MON MAY 23 2011

SHORT TERM...TODAY AND TONIGHT

AN UPPER LOW NOW LOCATED NEAR DULUTH MN WILL ROTATE ACROSS UPPER
MICHIGAN TODAY...LEADING TO DECENT MID LEVEL HEIGHT FALLS ACROSS
SOUTHERN MICHIGAN. THE MAIN SURFACE COLD FRONT WILL SLIDE SOUTH
ACROSS THE STATE TONIGHT AS THE REMNANT UPPER LOW PASSES EAST OF THE
REGION. THE 00Z MODEL SOLUTIONS SHOW NUMEROUS LOW LEVEL MOISTURE
GRADIENTS AND A FEW PRE FRONTAL TROUGHS OVER SOUTHERN MI THAT WILL
SERVE AS A FOCUS FOR CONVECTIVE DEVELOPMENT TODAY. SEVERAL HIGHER
RESOLUTION MODELS INDICATE ROBUST CONVECTIVE DEVELOPMENT OVER THE
FORECAST AREA BETWEEN 18Z AND 23Z THIS AFTERNOON.

MID LEVEL WINDS ARE FORECAST TO INCREASE TO 50 KTS OVER SOUTHERN MI
THIS AFTERNOON WHICH WILL STRENGTHEN THE DEEP LAYER SHEAR. MODEL
HODOGRAPHS ALSO SHOW GOOD LOW LEVEL CYCLONIC CURVATURE...WITH 0-3KM
HELICITY FORECAST TO INCREASE TO OVER 400 M2/S2. THE NEW DAY1
CONVECTIVE OUTLOOK PLACES A SLIGHT RISK ALL THE WAY UP TO SAGINAW.
THE MAGNITUDE AND AREAL COVERAGE OF STRONG TO SEVERE CONVECTION WILL
OF COURSE BE DEPENDENT UPON THE AMOUNT OF DESTABILIZATION THIS
AFTERNOON. MODEL SOLUTIONS SHOW SOMEWHAT MODEST AFTERNOON
INSTABILITY /SBCAPE AROUND 1200 J/KG MAINLY SOUTH OF I 69/.
CONVECTION LAST EVENING AND OVERNIGHT HAS LAID OUT SOME RAIN COOLED
OUTFLOW. RECENT SATELLITE TRENDS SUGGEST SOME PERIODS OF SUN TODAY.
STRONG SOUTHWESTERLY FLOW SHOULD ALSO AID IN BOUNDARY LAYER
DESTABILIZATION. IF TEMPS ARE ABLE TO RISE INTO THE LOWER 80S...WITH
SFC DEWPOINTS HOLDING IN THE LOW 60S...SURFACE BASED INSTABILITY MAY
BE MUCH HIGHER. THIS WOULD LEAD TO THE POTENTIAL FOR STRONG TO
SEVERE CONVECTION TO BE MORE WIDESPREAD...POSSIBLY JUSTIFYING MORE
OF A MODERATE RISK AT LEAST ACROSS THE SOUTHERN HALF OF THE FORECAST
AREA. THE DEGREE OF SHEAR AND POTENTIAL INSTABILITY WILL SUPPORT
BOTH LINEAR AND SUPER CELLULAR MODES OF CONVECTION TODAY. THE
STRENGTH OF THE MID LEVEL WINDS ALONG WITH SOME FORECAST MID LEVEL
DRY AIR ADVECTION LATER IN THE DAY WILL POSE A RISK OF SEVERE WINDS.
WITH FREEZING LEVELS JUST UNDER 12000 FT...LARGE HAIL WILL ALSO BE
OF CONCERN.

THE AXIS OF DEEP MOISTURE AND HIGHER INSTABILITY WILL SLIDE SOUTH OF
THE STATE BY LATE EVENING...ENDING THE RISK OF ADDITIONAL CONVECTION
OVERNIGHT. THE COLD FRONT WILL INCH ITS WAY ACROSS THE FORECAST AREA
OVERNIGHT...ADVECTING A SHALLOW YET VERY COOL AIRMASS INTO SE MI.

LONG TERM...TUESDAY THROUGH SUNDAY

BY TUESDAY MORNING...TROUGH AXIS WILL HAVE PASSED OVERHEAD WITH H5
HEIGHTS ON THE RISE AND THE SFC FRONT LOCATED ALONG OR SOUTH OF OUR
SOUTHERN TIER OF COUNTIES. NORTHERLY WINDS WILL OVERSPREAD THE AREA
AS THE FRONT SAGS TO THE SOUTH AND H85 TEMPS WILL FALL INTO THE
SINGLE DIGITS ALOFT. HIGHS NORTH OF THE FRONT WILL ONLY REACH THE
UPPER 40S/LOW 50S ALONG THE IMMEDIATE SHORELINE DOWNSTREAM OF LAKE
HURON WHILE REAMINING DOWNSTREAM AREAS...INCLUDING THE NORTHERN
SUBURBS OF METRO DETROIT...WILL BE IN THE MID TO UPPER 50S. IT IS
WORTH MENTIONING THAT IN THE AREA UNDER THE INFLUENCE OF THE COOL
NORTHERLY FLOW...HIGHS WILL BE QUITE SENSITIVE THE DEGREE OF LOW
CLOUD COVER. MORE CLOUDS AND MANY AREAS WILL BARELY REACH INTO THE
LOW 50S...LESS AND LATE MAY SOLAR INSOLATION WILL HELP
TEMPERATURES REBOUND CLOSER TO 60. PROGGED NAM SOUNDINGS INDICATE
A LOW STRATUS DECK HANGING ON UNTIL AT LEAST EARLY AFTERNOON AT
THE TOP OF A SHALLOW POST FRONTAL SFC-900MB MIXED LAYER. THIS DOES
LITTLE TO ADD CONFIDENCE TO A WARMER FORECAST...SO BLENDED THE
COLDER NAMBC GUIDANCE WITH THE GOING FORECAST TO DROP TEMPS INTO
THE 50S ACROSS MUCH OF THE AREA. HIGHS ALONG AND SOUTH OF I-94
WILL BE SENSITIVE TO THE POSITION OF THE SFC FRONT...BUT THAT AREA
STANDS THE BEST CHANCE TO HAVE HIGHS IN THE 65-70 DEGREE RANGE...
ALONG WITH OUR FAR NORTHWESTERN COUNTIES THAT ARE NOT DOWNSTREAM
OF THE LAKE DURING N FLOW. GUIDANCE CONTNIUES TO INDICATE THAT A
REMNANT THUNDERSTORM COMPLEX WILL TRACK EASTWARD ALONG AND SOUTH
OF THE SFC BOUNDARY DURING THE DAY ON TUESDAY WITH MODELED GFS/NAM
QPF OUTPUT SUGGESTING THAT THE BULK OF THIS ACTIVITY WILL REMAIN
TO OUR SOUTH. MAINTAINED THE CURRENT LOW CHC POPS SOUTH OF
I-96/M-59. ZONAL FLOW ALOFT WILL ENSURE THAT HIGH CLOUDS FROM THE
ONGOING CONVECTIVE COMPLEX DO NOT OVERSPREAD THE FORECAST AREA
DURING THE DAY ON TUESDAY...ENSURING MAXIMUM INSOLATION IF/WHEN
STRATUS BURNS OFF.

SHORTWAVE ENERGY DIVING OUT OF THE PACIFIC NORTHWEST WILL DEEPEN AN
UPPER TROUGH IN THE LEE OF THE ROCKIES TUESDAY INTO WEDNESDAY WITH
THE RESULTANT SFC LOW RESIDING OVER THE EASTERN PLAINS BY WEDNESDAY
AFTERNOON. THE ASSOCIATED WARM FRONT WILL LIFT TOWARD OUR SOUTHERN
TIER OF COUNTIES DURING THE DAY ON WEDNESDAY WITH A 305K
ISENTROPIC ASCENT LIKELY SUFFICIENT TO GENERATE SHOWERS OVER THE
AREA. MOST OF THE SFC BASED INSTABILITY WILL REMAIN TO THE SOUTH WITH
ANY CONVECTION ON WEDNESDAY LIKELY TO BE ELEVATED...THOUGH THAT
WILL ULTIMATELY DEPEND ON THE NORTHWARD PROGRESS OF THE SFC WARM
FRONT...PARTICULARLY NEAR AND SOUTH OF I-96 WHERE SFC BASED
CONVECTION CANT YET BE RULED OUT. PRECIP CHANCES WILL CONTINUE
THROUGH AT LEAST THE FIRST HALF OF THURSDAY WITH H85 DEFORMATION
FLOW OVERHEAD AS SFC LOW PRESSURE TRACKS TO OUR SE.

BY THE END OF THE WEEK...THE GFS/GEFS/ECMWF AGREE THAT SUBTROPICAL
RIDGING WILL ASSERT ITSELF DOWNSTREAM OF THE ROCKIES AND SHUNT THE
ACTIVE STORM TRACK NORTHWARD BUT THE DEGREE TO WHICH THEY DO SO
HAS RESULTED IN CONSIDERABLE UNCERTAINTY IN THE EXTENDED...
PARTICULARLY FOR THE LATTER HALF OF THE HOLIDAY WEEKEND. GIVEN
THAT THE FORCING IS PROBABLY EMANATING FROM TROPICAL REGIONS...IT
ISN'T EASY TO GAUGE WHICH AMONG THE GUIDANCE MIGHT BE HANDLING
THE PATTERN EVOLUTION MORE APPROPRIATELY.

MARINE...

A COLD FRONT WILL DROP FROM NORTH TO SOUTH ACROSS THE GREAT LAKES
TONIGHT. IN THE MEANTIME...SOUTHERLY WINDS WILL PERSIST INTO THE
EVENING. VERY STABLE CONDITIONS OVER THE LAKES SHOULD KEEP WINDS AND
WAVES BELOW SMALL CRAFT CONDITIONS. NORTHERLY WINDS WILL BE IN PLACE
BY TUESDAY MORNING IN THE WAKE OF THE COLD FRONT. WIND SPEEDS WILL
DECREASE THROUGH THE DAY AS HIGH PRESSURE EXPANDS ACROSS THE
NORTHERN GREAT LAKES. ANOTHER LOW PRESSURE SYSTEM WILL MOVE INTO THE
REGION WED NIGHT INTO THURSDAY...BRINGING STRENGTHENING
NORTHEASTERLY WINDS TO THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SC
SHORT TERM...SC
LONG TERM....JVC
MARINE.......SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 23, 3:10 AM EST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 AM EDT MON MAY 23 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-240815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
410 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS
TO 70 MPH AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT
40 MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND
8 PM. IN ADDITION TO STRONG WINDS AND HAIL...THERE IS ALSO THE
POTENTIAL FOR ISOLATED TORNADOES. HEAVY RAINFALL AND LOCALIZED
FLASH FLOODING IS ALSO POSSIBLE.

THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT
IN ADVANCE OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-240815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
410 AM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50
KNOTS AND HAIL TO 1.5 INCHES IN DIAMETER AS THEY MOVE EAST AT 40
MPH. THE POTENTIAL FOR SEVERE WEATHER WILL BE BETWEEN 1 PM AND 8
PM. IN ADDITION TO STRONG WINDS AND HAIL...THERE IS ALSO THE
POTENTIAL FOR ISOLATED TORNADOES.

THESE STORMS WILL DEVELOP WITHIN A MOIST AND UNSTABLE ENVIRONMENT
IN ADVANCE OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY SOUTH OF
INTERSTATE 69. THIS WILL BE THE RESULT OF A LOW PRESSURE SYSTEM
APPROACHING THE REGION FROM THE SOUTHWEST.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SC

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 23, 10:53 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1153 AM EDT MON MAY 23 2011

MIZ069-070-075-076-231715-
MACOMB-OAKLAND-WASHTENAW-WAYNE-
1153 AM EDT MON MAY 23 2011

...SPECIAL WEATHER STATEMENT...

AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS EXTENDING FROM 9 MILES
NORTHEAST OF MILFORD TO 4 MILES WEST OF ANN ARBOR...MOVING NORTHEAST
AT 45 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

* THUNDERSTORMS WILL BE NEAR...
  CLARKSTON AND WILLIS BY NOON EDT...
  DIXBORO AND SALEM BY 1205 PM EDT...
  OXFORD AND BELLEVILLE BY 1210 PM EDT...
  ROMULUS AND FLAT ROCK BY 1215 PM EDT...
  TAYLOR BY 1220 PM EDT...
  TRENTON AND GROSSE ILE BY 1225 PM EDT...
  WYANDOTTE AND DEARBORN BY 1230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

KEC

The radar

The Detroit radar (KDTX), 34 km away, was scanning. The volume nearest the first event began at 16:08 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 7 hail. Local standard time, as filed.

Thunderstorm Wind, Oakland

When
May 23, 11:10 AM EST
Where
Oakland County, 1.47 mi SSW of Oak Park
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.450, -83.240

A tree was reported down.

Thunderstorm Wind, Midland

When
May 23, 11:56 AM EST
Where
Midland County, 2.04 mi NE of Midland
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.640, -84.200

Several trees and large tree limbs reported down.

Thunderstorm Wind, Washtenaw

When
May 23, 2:40 PM EST
Where
Washtenaw County, 0.86 mi NW of Rawsonville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.560

Numerous four inch diameter tree limbs blown down.

Thunderstorm Wind, Wayne

When
May 23, 2:54 PM EST
Where
Wayne County, 1.02 mi W of Dearborn Hgts
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -83.300

A large tree was reported blown down.

Thunderstorm Wind, Wayne

When
May 23, 2:56 PM EST
Where
Wayne County, 1.23 mi SE of Perrinville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.340, -83.310

Several six inch diameter tree limbs reported down.

Thunderstorm Wind, Wayne

When
May 23, 2:56 PM EST
Where
Wayne County, Redford Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
42.370, -83.250

Four inch diameter tree limbs reported down, along with powerlines.

Thunderstorm Wind, Wayne

When
May 23, 3:07 PM EST
Where
Wayne County, 1.47 mi NNW of Hamtramck
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
42.400, -83.060

A large tree was reported blown down.

Hail, Wayne

When
May 23, 3:08 PM EST
Where
Wayne County, 2.58 mi NW of Hamtramck
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.410, -83.080

Thunderstorm Wind, Macomb

When
May 23, 3:15 PM EST
Where
Macomb County, 1.02 mi W of East Detroit
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.470, -82.950

A large tree was reported blown down on powerlines.

Thunderstorm Wind, Macomb

When
May 23, 3:15 PM EST
Where
Macomb County, 1.53 mi W of East Detroit
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.470, -82.960

Numerous large tree limbs reported blown down.

Thunderstorm Wind, Macomb

When
May 23, 3:15 PM EST
Where
Macomb County, 2.04 mi W of Roseville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -82.940

Large tree limbs were reported down.

Thunderstorm Wind, Macomb

When
May 23, 3:20 PM EST
Where
Macomb County, 0.86 mi SE of Roseville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -82.890

Trees were reported blown down.

Thunderstorm Wind, Washtenaw

When
May 23, 4:17 PM EST
Where
Washtenaw County, 1.68 mi WNW of Rowes Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.190, -84.060

Three to four inch diameter tree limbs reported blown down.

Hail, Washtenaw

When
May 23, 4:27 PM EST
Where
Washtenaw County, 0.69 mi N of Rowes Corner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.190, -84.030

Thunderstorm Wind, Wayne

When
May 23, 4:50 PM EST
Where
Wayne County, 0.86 mi NE of Sheldon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.280, -83.460

A three to four inch diameter tree limb reported blown down.

Thunderstorm Wind, Washtenaw

When
May 23, 4:58 PM EST
Where
Washtenaw County, 0.69 mi S of Ypsilanti
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.220, -83.620

Large tree limbs were reported down, along with damage to a church.

Hail, Lenawee

When
May 23, 5:19 PM EST
Where
Lenawee County, 2.92 mi NW of Birdsall
Measured
1.5 in hail
Reported by
Public
Coordinates
41.980, -84.040

Hail, Lenawee

When
May 23, 5:25 PM EST
Where
Lenawee County, 0.86 mi NW of Tecumseh
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.010, -83.940

Thunderstorm Wind, Lenawee

When
May 23, 5:27 PM EST
Where
Lenawee County, 1.72 mi SW of Tecumseh
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.980, -83.950

Trees were reported down.

Thunderstorm Wind, Lenawee

When
May 23, 5:30 PM EST
Where
Lenawee County, 0.69 mi N of Britton
Measured
54 kt (62 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.990, -83.830

Trees were reported down.

Thunderstorm Wind, Lenawee

When
May 23, 5:30 PM EST
Where
Lenawee County, 2.92 mi NE of Ridgeway
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.030, -83.830

Trees were reported down.

Hail, Monroe

When
May 23, 6:55 PM EST
Where
Monroe County, 0.86 mi NW of Azalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.030, -83.680

Hail, Monroe

When
May 23, 7:04 PM EST
Where
Monroe County, 3.66 mi E of Oakville
Measured
1 in hail
Reported by
Public
Coordinates
42.070, -83.510

Hail, Wayne

When
May 23, 7:15 PM EST
Where
Wayne County, 1.54 mi E of Waltz
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.100, -83.350

Thunderstorm Wind, Wayne

When
May 23, 7:17 PM EST
Where
Wayne County, 1.38 mi N of Flat Rock
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.100, -83.270

Numerous Trees were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311621, 306994, 306995, 306996, 307001, 307003, 307004, 311622, 307005, 307006, 310110, 310104, 307007, 311623, 307008, 310105, 306989, 306990, 310106, 310107, 310108, 306991, 306992, 306993, 310109.